Georgia, 2016Damaging Winds in Georgia, September 11 to 12, 2016
September 11 to 12, 2016 · NWS TAE · 2 events in 2 counties and zones
Scattered thunderstorms developed in the afternoon with impacts to trees and power lines. One tree fell on a home.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed in the afternoon with impacts to trees and power lines. One tree fell on a home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 11, 6:24 PM EST, 36 minutes earlier.
Area forecast discussion, Sep 11, 6:24 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
724 PM EDT SUN SEP 11 2016
.AVIATION [Through 00Z Tuesday]...
Thunderstorms along the stationary front are making their way into
area and will impact DHN and ABY over the next few hours. MVFR
conditions are possible at TLH and VLD starting at 10Z.
&&
.PREV DISCUSSION [324 PM EDT]...
.NEAR TERM [Through Tonight]...
Regional radars show convection firing along a cold front draped
across central portions of AL and GA as well as along the Big Bend
sea breeze. The front will not make much further progress to the
south. We did not change previous PoPs all that much which
essentially range from 40 north to 20 coast for the evening hours.
We've seen the last of low in the 60s for a while Overnight lows
will generally be in the lower 70s, with some mid 70s south of I-10.
.SHORT TERM [Monday Through Tuesday Night]...
The tri-state area will be located between two mid level height
centers this period, one located across the western Atlantic and the
other over the ArkLaTex. A mid level low, weakening into a mid
level trough, will slowly push southward into the northern Gulf.
Weak mid/upper lift associated with the east side of the
low/trough will be draped across our area Tuesday, becoming
negligible Tuesday night. At the surface, a weakening stationary
front to our north will wash out by Tuesday with surface high
pressure ridging building in and switching our surface winds to
mainly out of the east.
Two slugs of moisture are progged to move into the southeast CONUS,
one Monday night and the other on Tuesday. PWATS will increase to
around 1.8 to 2 inches (NAM12 depicts 2.7 inches in SW GA Tuesday;
obviously an outlier). Nevertheless, Monday will see highest PoPs
across SE AL associated with the weakening surface front and Tuesday
with the east coast seabreeze front across SW GA and the FL Big
Bend. Normal to above normal PoPs are expected this period. Thus, a
return to summer-like pattern is anticipated with late morning to
late evening diurnal convection driven by the seabreeze and
mesoscale boundaries.
.LONG TERM [Wednesday Through Sunday]...
Mid level high pressure will gradually shift further off the
Atlantic coast as a longwave mid level trough develops across the
western half of the CONUS and shifts eastward. Surface high
pressure ridge will remain entrenched across the southeast CONUS,
being replaced by a slightly stronger surface high late week and
into the weekend. Deep tropical moisture will remain in place
featuring PWATs around 2 inches. PoPs this period will be around
to slightly above normal and favor the FL and SW GA counties. High
temperatures will be around 90 to lower 90s, lows in the lower
70s.
.MARINE...
Light winds tonight will give way to generally more moderate winds
Monday through Tuesday night as weak low pressure moving into the
northeast Gulf interacts with high pressure across the southeast
United States. Once low pressure moves away from the area, lighter
winds will return beginning Wednesday
.FIRE WEATHER...
Winds will be light and relative humidity will stay above critical
levels so there are no fire weather concerns.
.HYDROLOGY...
The Steinhatchee River is expected to fall below flood stage this
evening. A wetter pattern will be in place this week with about one
inch of rain expected in the next five days. No flooding concerns
for local rivers since most are still low.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 75 92 75 90 74 / 20 30 30 50 40
Panama City 76 88 75 87 75 / 20 40 40 40 40
Dothan 72 91 71 89 71 / 40 50 40 30 20
Albany 73 92 72 90 72 / 40 40 30 50 20
Valdosta 73 91 73 88 72 / 30 40 30 60 40
Cross City 73 91 74 88 73 / 20 40 30 60 40
Apalachicola 76 87 76 86 76 / 20 30 50 40 40
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Wool
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Weston
MARINE...Scholl
FIRE WEATHER...Weston
HYDROLOGY...McDermott
In the hours before
Special weather statement, Sep 11, 6:23 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
723 PM EDT SUN SEP 11 2016
GAZ120-121-120015-
CLAY GA-QUITMAN GA-
723 PM EDT SUN SEP 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR QUITMAN AND NORTHWESTERN CLAY
COUNTIES UNTIL 815 PM EDT...
AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GEORGETOWN...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GEORGETOWN...CROSSROADS...HATCHER...MOORES CROSSROADS...
BAGBY STATE PARK...GARNERSVILLE...WIRE BRIDGE...MORRIS...
RICKS PLACE...BONAPARTES RETREAT...WATSON CROSSROADS AND COTTON HILL.
LAT...LON 3198 8504 3198 8501 3197 8495 3197 8496
3194 8496 3192 8491 3178 8491 3178 8496
3173 8496 3172 8512 3177 8512 3178 8514
3179 8513 3189 8513 3190 8511 3194 8508
3196 8509 3197 8507 3199 8507
TIME...MOT...LOC 2323Z 261DEG 16KT 3182 8508
15-HARRIGANThunderstorm Wind, Clay
- When
- September 11, 7:00 PM EST
- Where
- Clay County, 1.5 mi SSE of Ricks Place
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 31.740, -85.080
Trees were blown down onto power lines and one power pole was broken.
Thunderstorm Wind, Mitchell
- When
- September 12, 7:55 PM EST
- Where
- Mitchell County, Baconton
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 31.370, -84.160
One tree fell on a home in Baconton. A picture posted on social media shows that the trunk of the tree split and may have been rotted. No other trees down or wind damage was reported in the area. Damage was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Massachusetts, September 11, 20161 injured · $349,000 · 50 kt wind · 45 events
- Damaging Winds and Lightning Strike in Vermont, September 11, 2016$170,000 · 55 kt wind · 12 events
- Damaging Winds in New Hampshire, September 11, 201650 kt wind · 28 events
- Damaging Winds in Maine, September 11, 201650 kt wind · 13 events
- Hail and Damaging Winds in Georgia, September 11, 2016$15,000 · 50 kt wind · 3 events
- Damaging Winds in New York, September 11, 201674 kt wind · 8 events
- Damaging Winds in Massachusetts, September 11, 201674 kt wind · 6 events
- Damaging Winds in Utah, September 11 to 13, 2016$2,000 · 58 kt wind · 6 events
- Hail and Damaging Wind in Mississippi, September 11, 2016$6,000 · 1 in hail · 4 events
- Damaging Winds and Lightning Strike in South Carolina, September 11, 2016$5,000 · 50 kt wind · 3 events
- Damaging Winds in Connecticut, September 11, 201650 kt wind · 2 events
- High Wind in Alaska, September 11 to 12, 201665 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650268, 650269.